Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2013, 11:16 PM CDT for Sargent County, North Dakota. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2013, 11:16 PM CDT (04:16 UTC)
- Expired
- Jun 20, 2013, 12:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 87 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 11:30 PM CDT | HAIL 1 | 2 W Straubville, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2292 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
834 WUUS53 KFGF 200416 SVRFGF NDC081-200500- /O.NEW.KFGF.SV.W.0005.130620T0416Z-130620T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1116 PM CDT WED JUN 19 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL MIDNIGHT CDT * AT 1113 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST OF HECLA...AND MOVING NORTH AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF WESTERN SARGENT COUNTY...INCLUDING THE FOLLOWING LOCATIONS...STRAUBVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4628 9799 4628 9769 4594 9776 4594 9800 TIME...MOT...LOC 0416Z 192DEG 10KT 4596 9799 HAIL...1.00IN WIND...<50MPH $$ VG
2 follow-up statements
785 WWUS53 KFGF 200436 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1136 PM CDT WED JUN 19 2013 NDC081-200500- /O.CON.KFGF.SV.W.0005.000000T0000Z-130620T0500Z/ SARGENT ND- 1136 PM CDT WED JUN 19 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN SARGENT COUNTY UNTIL MIDNIGHT CDT... AT 1131 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STRAUBVILLE...AND MOVING NORTH AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... BRAMPTON...STRAUBVILLE...COGSWELL...CRETE AND STIRUM. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4628 9799 4628 9769 4594 9776 4594 9800 TIME...MOT...LOC 0436Z 192DEG 10KT 4601 9797 HAIL...1.00IN WIND...<50MPH $$ VG
706 WWUS53 KFGF 200443 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1143 PM CDT WED JUN 19 2013 NDC081-200454- /O.CAN.KFGF.SV.W.0005.000000T0000Z-130620T0500Z/ SARGENT ND- 1143 PM CDT WED JUN 19 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SARGENT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4628 9799 4628 9769 4594 9776 4594 9800 TIME...MOT...LOC 0444Z 192DEG 10KT 4603 9796 $$ VG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:42 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 19, 9:42 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 942 PM CDT WED JUN 19 2013 .UPDATE... ISSUED AT 945 PM CDT WED JUN 19 2013 WE WILL TONE DOWN POPS SOME IN THE NORTH AND EAST...AND KEEP CHANCE POPS FOR SHOWERS AND STORMS ELSEWHERE OVERNIGHT. EXPECT A SCATTERED BAND OF ELEVATED...MOST LIKELY NON SEVERE...CONVECTION TO MOVE SLOWLY FROM SW TO NE OVERNIGHT. THIS WILL BE AIDED BY MID LEVEL INSTABILITY AXIS AND MOIST/WARM ADVECTION ALONG WITH A SHORTWAVE IMPULSE. THE MAIN FORCING FOR SEVERE CONVECTION REMAINS TO THE WEST OVERNIGHT...BUT CAN/T RULE OUT SOME NEAR SEVERE STORMS WITH SOME LARGE HAIL LATER TONIGHT ON THE NOSE OF 30-35KT LLJ AND 850MB CAPE AROUND 1500 J/KG MOVING INTO THE WEST. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 306 PM CDT WED JUN 19 2013 MAIN ISSUE THROUGHOUT THE PERIOD WILL BE CHANCES AND STRENGTH OF CONVECTION. WV LOOP AND UPPER AIR ANALYSIS HAVE THE MAIN RIDGE OVER THE NORTHERN PLAINS...ALTHOUGH THERE ARE SOME WEAK EMBEDDED SHORTWAVES MOVING THROUGH THE DAKOTAS UNDER THE RIDGE AXIS. SOUTHEASTERLY WINDS HAVE DEVELOPED OVER THE SOUTHERN AND WESTERN CWA ALONG THE FRONT SIDE OF A SFC TROUGH EXTENDING FROM SOUTHERN ALBERTA INTO WESTERN SD. MANY OF THE MODELS HAVE CONVECTION MOVING INTO OUR SOUTHERN COUNTIES TONIGHT ALONG THE SHORTWAVE CURRENTLY MOVING THROUGH SD. THERE HAS BEEN SOME DECENT CU DEVELOPING TO OUR SOUTH AND WEST. MODELS HAVE BEEN OVERESTIMATING SFC MOISTURE THOUGH...PARTICULARLY THE GFS AND NAM WHICH HAVE DEW POINTS THIS AFTERNOON IN THE MID 60S AND THEY HAVE BEEN IN THE 50S IN REALITY. THINK THERE WILL BE SOME SCATTERED THUNDERSTORM ACTIVITY TONIGHT AS THAT WEAK SHORTWAVE COMES OUT. HOWEVER...WITH VERY WEAK SHEAR DO NOT THINK THERE WILL BE MUCH IN THE WAY OF SEVERE. ANOTHER WEAK SHORTWAVE TROUGH WILL BE LIFTING INTO THE NORTHERN PLAINS TOMORROW. MUCH OF THE DEVELOPMENT TOMORROW WILL DEPEND ON EXACTLY HOW CONVECTION TONIGHT PLAYS OUT. THINK THERE SHOULD BE ENOUGH CLEARING FOR DESTABILIZATION. WITH CONTINUED SOUTHEASTERLY WINDS THERE SHOULD BE BETTER MOISTURE...ALTHOUGH THE NAM AND GFS HAVE NEAR 70 DEW POINTS AND ARE PROBABLY OVERESTIMATING. WILL CONTINUE TO KEEP HIGH POPS AND WITH THE POSSIBILITY OF 2000 J/KG OF CAPE THERE COULD BE SOME ACTIVITY THAT BECOMES SEVERE THURSDAY AFTERNOON. THE CONVECTION WILL CONTINUE TO MOVE EASTWARD THROUGH THE MN COUNTIES THROUGH THURSDAY NIGHT SO KEPT POPS HIGH. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 306 PM CDT WED JUN 19 2013 THE CHANCES FOR CONVECTION CONTINUE THROUGH FRIDAY AND SATURDAY AS SOUTHWESTERLY FLOW ALOFT CONTINUES ALONG WITH MINOR SHORTWAVES. IT IS DIFFICULT TO PINPOINT SUCH SMALL SCALE FEATURES THIS FAR OUT. HOWEVER...MOST OF THE MODELS SEEM TO BE LATCHING ONTO A MORE SIGNIFICANT SHORTWAVE COMING THROUGH FRIDAY NIGHT AND SATURDAY. THUS...KEPT POPS A BIT HIGHER DURING THAT PERIOD THAN DURING THE DAY ON FRIDAY WHERE THERE COULD BE A BIT OF A LULL IN ACTIVITY ALTHOUGH COMPLETELY DRY IS NOT GUARANTEED. TEMPS WILL CONTINUE TO BE WARM WITH HIGHS IN THE UPPER 70S TO 80S AND LOWS IN THE 60S. SATURDAY NIGHT-WEDNESDAY... AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE NORTHERN PLAINS DURING THIS PERIOD. THE 12Z GFS/ECMWF ARE IN GENERAL AGREEMENT IN LIFTING THE MAIN TROUGH TOWARDS THE SOUTHERN CANADIAN PRAIRIES ON SUNDAY...WHILE THE GEM IS MUCH FARTHER SOUTH. BY MONDAY...THE OPERATIONAL MODELS SUGGEST A MORE ZONAL FLOW PATTERN DEVELOPING...WITH THE ECMWF SHOWING THE FORECAST AREA ON THE PERIPHERY OF A DEVELOPING MID/UPPER LEVEL RIDGE ACROSS THE HIGH PLAINS BY THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL CONTINUE TO REMAIN NEAR OR A BIT ABOVE NORMAL...WITH HIGHS IN THE 70S AND 80S...AND LOWS IN THE 50S AND 60S. MAINTAINED SOME POPS THROUGH MOST PERIODS...AS CONFIDENCE IS LOW ON TIMING PRECIP CHANCES DURING ANY GIVEN PERIOD. AT THIS POINT THE BEST RAIN CHANCES APPEAR TO BE WITH THE PASSAGE OF THE UPPER TROUGH SAT NIGHT INTO SUNDAY. THEREAFTER...THE TIMING OF EMBEDDED SHORTWAVE TROUGHS IN THE QUASI-ZONAL FLOW AND THE LOCATION OF LOW-LEVEL BOUNDARIES/GREATER MOISTURE TRANSPORT WILL DETERMINE WHERE/WHEN BETTER RAIN CHANCES WILL BE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 645 PM CDT WED JUN 19 2013 EXPECT VFR CONDITIONS WITH THE CHANCE FOR SHOWERS INCREASING LATER TONIGHT AND THURSDAY. TIMING IS THE MAIN ISSUE...BUT WILL START TO MENTION SOME SHOWERS AT MOST SITES BEGINNING THU MORNING. THERE COULD BE SOME STRONG STORMS WITH STRONG AND VARIABLE WIND GUSTS THURSDAY AFTERNOON...AND WILL TRY TO REFINE THIS WITH LATER FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...JR LONG TERM...JR/MAKOWSKI AVIATION...DK
Hazardous weather outlook, Jun 19, 6:55 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 655 AM CDT WED JUN 19 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 655 AM CDT WED JUN 19 2013 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY AND FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR THURSDAY AND THURSDAY NIGHT. THE SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND THE POSSIBILITY OF A TORNADO. THE STORMS WILL BE MOST LIKELY AFTER 3PM CDT THURSDAY. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN PLAINS TODAY AND ESPECIALLY ON THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE THURSDAY AND PRODUCE THUNDERSTORMS. SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FOR FRIDAY ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE RISK OF SEVERE WEATHER WILL BE POSSIBLE FOR SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, Jun 19, 7:45 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT WED JUN 19 2013
NDZ014-015-024-200145-
BENSON ND-EDDY ND-RAMSEY ND-
745 PM CDT WED JUN 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAMSEY...NORTHERN
EDDY AND BENSON COUNTIES UNTIL 845 PM CDT...
AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF LEEDS
TO 15 MILES NORTHEAST OF NEW ROCKFORD...MOVING TO THE NORTHWEST AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
FILLMORE AND BAKER AROUND 750 PM CDT.
HARLOW AND FORT TOTTEN AROUND 805 PM CDT.
MINNEWAUKAN AROUND 810 PM CDT.
KNOX AND BRINSMADE AROUND 830 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4836 9982 4835 9961 4795 9883 4772 9876
4813 9983
TIME...MOT...LOC 0045Z 151DEG 26KT 4817 9974 4785 9894
DKLocal storm report, Jun 19, 8:21 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT WED JUN 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 10 E SHEYENNE 47.83N 98.90W
06/19/2013 M0.75 INCH EDDY ND MESONET
HAIL FELL FROM 745 TO 801 PM CDT.
&&
VGODONThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:45 PM CDT | Special Weather Statement | FGF | Benson | 60 min |
| Jun 19, 11:31 PM CDT | Special Weather Statement | FGF | Sargent | 59 min |
| Jun 20, 12:23 AM CDT | Special Weather Statement | FGF | Ransom | 37 min |
| Jun 20, 12:31 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 44 min |
| Jun 20, 2:48 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 33 hr |
| Jun 20, 3:58 AM CDT | Special Weather Statement | FGF | Sargent | 32 min |
| Jun 20, 4:15 AM CDT | Flash Flood Warning | FGF | Ransom, Richland, Sargent | 8 hr |
| Jun 20, 10:41 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 49 min |
| Jun 20, 11:16 AM CDT | Special Weather Statement | FGF | Nelson | 44 min |
| Jun 20, 11:44 AM CDT | Areal Flood Advisory | FGF | Ransom, Richland, Sargent | 24 hr |
| Jun 20, 12:28 PM CDT | Special Weather Statement | FGF | Nelson | 62 min |
| Jun 20, 1:18 PM CDT | Flash Flood Watch | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 39 hr |
| Jun 20, 3:51 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 39 min |
| Jun 20, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 44 min |
| Jun 20, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 51 min |
| Jun 20, 5:58 PM CDT | Tornado Warning | FGF | Barnes | 47 min |
| Jun 20, 6:05 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 40 min |
| Jun 20, 6:29 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 46 min |
| Jun 20, 6:42 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.